North Carolina, 2014Damaging Winds in North Carolina, July 8, 2014
July 8, 2014 · NWS MRX · 3 events in 2 counties and zones
A pre-frontal trough shifted southeast out of the Ohio Valley and moved into a moderately unstable Southern Appalachian Region during the afternoon hours generating severe convection. Severe weather mode was almost entirely straight line wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough shifted southeast out of the Ohio Valley and moved into a moderately unstable Southern Appalachian Region during the afternoon hours generating severe convection. Severe weather mode was almost entirely straight line wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 1:55 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 8, 1:55 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT TUE JUL 8 2014
.SHORT TERM (TONIGHT AND WEDNESDAY)...FRONTAL SYSTEM STILL SAGGING
SOUTHWARD TOWARD THE AREA...AND DEEPER MOISTURE AND INSTABILITY
MOVING IN AS WELL. LOOKING LIKE A FAIRLY WET NEXT COUPLE OF PERIODS
AS THE AXIS OF THIS SYSTEM MAKE ITS WAY INTO THE AREA. ALTHOUGH
MENTIONED "WET" ABOVE...FLOODING THREAT NOT LOOKING THAT GREAT AS
PROGRESSIVE INITIAL PARTS OF SYSTEM WILL SWEEP THROUGH...THEN AS
FRONT SAGS INTO AREA RICHER MOISTURE WILL BE SOUTH OR EAST OF THE
AREA. SO A COUPLE OF CHANCES FOR PRECIP...THIS AFTERNOON AND THIS
EVENING WITH ADVANCING STRONG STORMS THAT MARCH ACROSS TO THE
EAST...THEN ALSO ANOTHER CHANCE TONIGHT AND WEDNESDAY AS THE MAIN
AXIS OF THE SYSTEM MOVE THROUGH THE AREA FROM THE NORTH/NORTHWEST.
DEEP CONVECTION STRUGGLING FINALLY GETTING STARTED. MLCAPE VALUES
GETTING PRETTY HIGH...SO STILL THINK SEVERE THREAT EXISTS. ALSO
WONDERING ABOUT HOW STRONG ANY STORMS THAT DEVELOP CLOSER TO THE
FRONT MIGHT BE IF THEY MAKE THEIR WAY CLOSER TONIGHT...THINKING THE
STORMS THIS AFTERNOON ARE OUR BEST CHANCE FOR SEVERE OVERALL.
FOR TEMPERATURES KEEPING PRETTY CLOSE TO GUIDANCE FOR MINS TONIGHT
AND ON THE COOL SIDE OF MAXES FOR WEDNESDAY...CONSIDERING THE
LIMITED SUNSHINE...ESPECIALLY SOUTH.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS CONTINUE TO
BE IN FAIR AGREEMENT OVERALL WITH DECENT RUN TO RUN CONSISTENCY.
HOWEVER...GIVEN UNCERTAINTIES IN MODEL HANDLING OF POSSIBLE WEAK
IMPULSES IN THE NORTHWEST FLOW ALOFT FORECAST CONFIDENCE IS AT BEST
AVERAGE FOR THIS TIME OF YEAR. THE FRONT SHOULD FINALLY EXIT THE
AREA EARLY THURSDAY...BUT A WEAK IMPULSE STILL COULD HELP TO TRIGGER
SOME ISOLATED TO SCATTERED CONVECTION INTO THURSDAY AFTERNOON.
DRIER AIR SHOULD KEEP THINGS PRECIP FREE THURSDAY NIGHT THROUGH
FRIDAY NIGHT...THEN MOISTURE WILL BEGIN TO INCREASE AGAIN DURING THE
WEEKEND. WILL CARRY SLIGHT CHANCE POPS SATURDAY AND CHANCE POPS
SUNDAY. ANOTHER FRONTAL SYSTEM IS FORECAST TO AFFECT THE AREA EARLY
IN THE WEEK...SO CHANCE POPS BOTH MONDAY AND TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 86 68 89 / 60 60 30 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 83 66 87 / 60 50 20 20
OAK RIDGE, TN 70 84 65 88 / 70 30 20 20
TRI CITIES AIRPORT, TN 68 82 61 85 / 60 30 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
GM/LW
Hazardous weather outlook, Jul 8, 10:34 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT TUE JUL 8 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091545-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1134 AM EDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING...AHEAD OF A SLOW MOVING COLD FRONT. STORMS
ARE EXPECTED TO MOVE ACROSS THE AREA WEST TO EAST. DAMAGING WINDS
OF 60 MPH OR GREATER AND LARGE HAIL WILL BE THE MAIN THREATS WITH
THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 8, 4:36 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG MOUNTAIN CITY 36.47N 81.81W
07/08/2014 JOHNSON TN 911 CALL CENTER
A FEW TREES DOWN NEAR MOUNTAIN CITY.
&&
DHLocal storm report, Jul 8, 4:37 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CLEVELAND 35.18N 84.87W
07/08/2014 E0.50 INCH BRADLEY TN TRAINED SPOTTER
&&
DHLocal storm report, Jul 8, 4:43 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG WEARS VALLEY 35.71N 83.66W
07/08/2014 SEVIER TN 911 CALL CENTER
A FEW TREES DOWN NEAR WEARS VALLEY RD JUST SOUTH OF
PIGEON FORGE TENNESSEE.
&&
DHLocal storm report, Jul 8, 4:44 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 2 NW KNOXVILLE 36.00N 83.97W
07/08/2014 KNOX TN 911 CALL CENTER
TREE DOWN IN HALLS.
0440 PM TSTM WND DMG 1 E SEYMOUR 35.87N 83.76W
07/08/2014 SEVIER TN 911 CALL CENTER
A FEW TREES DOWN JUST EAST OF SEYMOUR.
0440 PM HAIL SEYMOUR 35.87N 83.77W
07/08/2014 E0.50 INCH SEVIER TN 911 CALL CENTER
HIGH WINDS AND 1/2 INCH SIZE HAIL NEAR SEYMOUR -
PORTERFILED GAP.
0444 PM TSTM WND GST TRI-CITY AIRPORT 36.48N 82.40W
07/08/2014 E48.00 MPH SULLIVAN TN ASOS
48 MPH WIND GUSTS AT THE TRI-CITY AIRPORT.
0453 PM TSTM WND DMG 2 E GRAY 36.41N 82.44W
07/08/2014 WASHINGTON TN 911 CALL CENTER
TREES DOWN NEAR THE BOONES CREEK AREA.
0453 PM TSTM WND GST CHATTANOOGA 35.07N 85.26W
07/08/2014 M50.00 MPH HAMILTON TN ASOS
50 MPH WIND GUSTS MEASURED AT THE CHATTANOOGA AIRPORT.
0458 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
07/08/2014 WASHINGTON TN TRAINED SPOTTER
METAL ROOF BLOWN OFF BUILDING IN JOHNSON CITY TENNESSEE.
0458 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
07/08/2014 WASHINGTON TN TRAINED SPOTTER
FEW TREES DOWN ACROSS JOHNSON CITY TENNESSEE.
0500 PM TSTM WND DMG BLOUNTVILLE 36.53N 82.33W
07/08/2014 SULLIVAN TN 911 CALL CENTER
TREES DOWN COUNTY-WIDE.
0515 PM HAIL CLEVELAND 35.18N 84.87W
07/08/2014 E0.50 INCH BRADLEY TN TRAINED SPOTTER
0515 PM TSTM WND DMG MOUNTAIN CITY 36.47N 81.81W
07/08/2014 JOHNSON TN 911 CALL CENTER
A FEW TREES DOWN NEAR MOUNTAIN CITY.
0520 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
07/08/2014 BRADLEY TN TRAINED SPOTTER
TREES DOWN NEAR HIGHWAY 64 AND 2 MILES WEST OF 411.
0520 PM TSTM WND DMG WEARS VALLEY 35.71N 83.66W
07/08/2014 SEVIER TN 911 CALL CENTER
A FEW TREES DOWN NEAR WEARS VALLEY RD JUST SOUTH OF
PIGEON FORGE TENNESSEE.
&&
DHLocal storm report, Jul 8, 4:59 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
07/08/2014 CARTER TN BROADCAST MEDIA
REPORTS OF TREES DOWN AND POWER OUTAGES IN WATAUGA NEAR
ELIZABETHTON TENNESSEE.
&&
DHLocal storm report, Jul 8, 5:05 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG UNICOI 36.19N 82.35W
07/08/2014 UNICOI TN BROADCAST MEDIA
5 TREES DOWN IN UNICOI TENNESSEE OFF OF UNICOI DRIVE.
&&
DHThunderstorm Wind, Cherokee
- When
- July 8, 5:14 PM EST
- Where
- Cherokee County, 0.57 mi W of Bates Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.120, -84.060
Trees were reported down across the northwestern part of the county.
Thunderstorm Wind, Cherokee
- When
- July 8, 5:26 PM EST
- Where
- Cherokee County, 0.69 mi N of Murphy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.090, -84.030
A few trees were reported down in Murphy.
Thunderstorm Wind, Clay
- When
- July 8, 5:49 PM EST
- Where
- Clay County, 0.57 mi E of Hayesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.050, -83.820
Trees were reported down near Hayesville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518721, 518722, 518723.